Skip to content
My WebMD Sign In, Sign Up

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



Chest tightness for 3 weeks
avatar
An_251027 posted:
I'm a 28 male, take lopressor for high bp and omeprazole for reflux. Started having tightness in the chest about 3 or 4 weeks ago. It started while I was driving and I noticed that it felt tight when I was breathing. The next day it did the same thing so I went to ER. The doctor said it was anxiety. Gave me ativan. The breathing issue has been with me ever since. I've had an ekg, heart sonogram, blood tests, allergy test, stress test (2 yrs ago) lung function test (blow into a handheld device), everything has come back good.
I have been on bystolic beta blocker for my bp for over two years, changed it over last week to lopressor to see if the bystolic might have been causing it. But the issue is still present.
Right now I am on Dulera inhaler and singulair. They seem to help the breathing some, but I can still feel the tightness even when taking it. A few weeks ago I thought I would stop taking those two medicines and that made things worse, seemed like a bowling ball was in my chest everytime I would breathe. If that makes any sense at all.
It's really depressing. I must mention I have been to the ER several different times, resulting in different doctors seeing my condition. X-rays and all were good.
Anyone have any idea on this?
Reply
 
avatar
billh99 responded:
Note no medical professional normally responds in this forum.

You said that these symptoms started 3 -4 weeks ago. But you had a stress test 2 years ago. I wonder what is going on back them that you had a stress test.

You where on bystolic and how lopressor. Both of those are beta blockers. The current recommendation is that beta blockers not be used for BP control unless other classes of meds have been tried and failed.

ER are good for treating immediate problems. But they are not good at follow up and diagnosing problems that are not clear.

You need find a doctor that you can work with.
 
avatar
brianmanasco84 replied to billh99's response:
I had noticed some heart palpitations back then. They had me do a stress test and wear a monitor for several days.
 
avatar
billh99 replied to brianmanasco84's response:
A couple of general comments.

The breathing treatments seems to be helping. So I would start with a pulmonary doctor to look for the causes and see how they help. Note that some beta blockers can aggravate asthma.

I have not idea if either of the ones that your where taking had that affect or even if you have any form of asthma.

The are a number of different types of palpitations and some people feel them more than others. And there are any number of triggers. They can come and go. And often the triggers are never found.

Many types of palpitations are harmless, other can indicate problems.

And in some cases monitors or used for a month or more. And there are some that are even implanted under the skin and used for 6 months or more. But they are usually restricted to people that have sever symptoms such as passing out and the cause does not show up on short term testing.

Stress/anxiety is hard to diagnose. Often it is assumed if there are no other causes found. One other problem is that often when there is a Real problem stress can make it worse or trigger it. And the symptoms of a Real problem can increase the stress.

There are a number of methods that help reduce/control stress/anxiety. Moderate level "rhythmic" exercises such as walking/running, swimming, biking, yoga help. Also mental exercises such as deep breathing, progressive relaxation, meditation.

Remember, you are your own best doctor.

Keep a diary. Note when you have symptoms and how sever they where. Note what you where doing and what you ate, and when you took meds.

When you go to any doctor make sure that they know EVERYTHING that you are taking, including over the counter and herbs. Ask then if any of these might be related to your symptoms.

If any med is changed as if they might react to any of your other meds, what to expect from the change, what side effects to watch for. And ask how long to wait to see if it is working.

Likewise when you have any test and they say that they are OK or normal ask for specifics of what they shown.
 
avatar
brianmanasco84 replied to billh99's response:
thanks, never had any asthma problems before. it all started one day while i was driving, noticed i wasn't breathing normally. it kind of felt constricted in a sense. i actually had a panic attack over it. this symptom, however, has kept hanging on. it's not starting to make me depressed, i know that won't help matters at all.
 
avatar
brianmanasco84 replied to brianmanasco84's response:
and it sounds strange, but it seems things feel better after i eat...but then it comes back.
 
avatar
SethR replied to brianmanasco84's response:
Brian,
Have you considered seeing a cardiologist yet? This type of description is very close to what they look for in diagnosing problems related to the heart.


Helpful Tips

Don't be afraid...you're not alone
For all who stumble upon this thread, I can feel the pain of trying to quit (and yes, quitting smoking will probably solve all the problems ... More
Was this Helpful?
2 of 3 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center